Ask the Doctors

Dear Doctor: I am an 88-year-old man who, until recently, played a decent game of golf twice a week. Then, about 18 months ago, I began to experience weakness throughout my body, especially in my legs. Casual research indicated that Crestor, a statin I have taken for several years, was likely to blame. My doctor took me off Crestor two months ago in hopes that the condition would reverse, but any improvement is insignificant. Why do doctors prescribe debilitating drugs with no regard to side effect warnings?

Dear Reader: Pharmaceuticals are a large part of a doctor's armamentarium in treating and preventing disease. The medication you mentioned, Crestor (rosuvastatin), is one of many statins used to lower cholesterol. These medications are beneficial in decreasing the possibility of heart attacks and strokes in people who are at risk, as data have repeatedly born out.

But statins also can lead to mild or debilitating muscle aches in 1.5 to 5 percent of people taking them. In rare cases, they can cause a severe breakdown of muscle, a condition known as rhabdomyolysis. Theoretically, water-soluble statins such as rosuvastatin, pravastatin and fluvastatin are less likely to cause muscle aches; in fact, I've seen rhabdomyolysis twice with Crestor.

As your doctor knows, when a patient experiences muscle aches while taking a statin, the best course of action is to stop taking the drug. Sometimes the reduction in muscle aches is immediate, sometimes not. The average time that it takes for people to develop muscle aches with a statin is 6.3 months; the average time it takes for the muscle aches to improve after stopping a statin is 2.3 months.

Patients should be warned about statins' potential side effects and be monitored for them. But to come back to your question concerning what a doctor should do about medications with both potential benefits and potential side effects, my answer is don't overprescribe them.

As for statins, many in the medical community advocate their use for a large swath of the general population, often using cardiovascular risk calculators to estimate a person's chances of a heart attack and thus their need for a cholesterol-lowering medication. However, preliminary findings from a 2016 Kaiser study question the efficacy of the calculator, which means many doctors who make statin recommendations may be overestimating the risk of a cardiovascular event.

That said, statins are far from the only commonly prescribed drugs with a substantial risk of side effects.

Anti-hypertensive medications, which effectively lower the risk of heart attacks and strokes, can pose additional problems. Thiazide diuretics can lower sodium levels, sometimes to dangerous levels, leading to hospitalization and even death, while ACE inhibitors and angiotensin-receptor blockers can elevate potassium levels and cause abnormal heart rhythms.

Opiates control pain in the short term but can be abused in the long term. And, of course, chemotherapy, while curative for many cancers, often has severe side effects.

While doctors can't go through every potential side effect of a medication, they do need to take the time to describe the most common risks. And they need to be careful in not overprescribing medication.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors